Delhi/NCR:

MOHALI:

Dehradun:

BATHINDA:

BRAIN ATTACK:

Drug Induced Liver Injury (DILI)- An important cause of Liver Abnormality in India

By Dr. Sanjiv Saigal in Gastroenterology, Hepatology & Endoscopy , Liver Transplant and Biliary Sciences

Mar 28 , 2022 | 4 min read

Q. 1) What is drug induced liver injury (DILI)?

Drug induced liver injury or DILI, as the name suggests, is an adverse reaction of any medication or substance which causes liver damage, which may be acute or chronic.

Q.2) What is the magnitude of problem of DILI in India?

Although exact incidence of DILI in India is not known, it is expected to be more than western countries. Almost 2.5 % of all gastroenterology hospital admissions are due to DILI. The problem has increased in the recent times due to indiscriminate and uncontrolled use of various drugs (both allopathic and complementary and alternative medicines) as immunity boosters for prevention of COVID-19. Any unprescribed medicine/drug should be avoided. Use of traditional plants like Giloy should also be avoided as it has also been linked to acute liver failure requiring liver transplant. Almost 10% patients develop acute liver failure (ALF) and acute on chronic liver failure (ACLF) each due to DILI. The overall mortality from DILI in India is 12-17% and when associated with ACLF, the mortality reaches 47%.

Q. 3) When to clinically suspect DILI?

DILI can mimic almost any known type of liver disease. The most seen pattern is when a patient present with yellowish discoloration of eyes and urine (jaundice). This is often accompanied by nausea, vomiting and anorexia. Around 20% patients with DILI will have an associated skin rash or reaction. Other cases may cause an asymptomatic derangement in liver function tests. Few drugs when taken over a long time may lead to fatty liver or fibrosis or cirrhosis. In patients with underlying chronic liver disease, DILI may lead to a rapid onset of jaundice and ascites, a syndrome known as acute on chronic liver failure (ACLF), which is associated with a high mortality.

Q.4) Who are at an increased risk of DILI?

There are 2 patterns of DILI that are commonly seen. First is direct or dose dependent, classically seen with paracetamol, which is hepatotoxic above a certain daily dose. This type of injury is predictable. The second is idiosyncratic, which is unpredictable and can occur with any dose or duration of the drug. In India >99% of DILI are idiosyncratic. There are various risk factors which predispose an individual to DILI. The most important is presence of underlying chronic liver disease. Patients with fatty liver, hepatitis B or hepatitis C, HIV infection, elderly, malnourished, chronic alcohol consumer are at an increased risk. Predisposition to certain drugs is also genetic and various HLAs have been identified which confer increased risk to DILI.

Q. 5) What are the commonly used drugs which can cause DILI?

The top six causes of DILI in India are anti-TB drugs (46%), traditional and alternative medicines (14%), antiepileptic agents (first-generation drugs) (8%), non-TB antimicrobials (6.5%), antiretroviral agents (3.5%), and nonsteroidal anti-inflammatory drugs (NSAIDs) (2.6%). Drugs like methotrexate (used for rheumatoid arthritis) can cause fibrosis and cirrhosis when used over long term. Other drugs like steroids, tamoxifen, amiodarone can lead to fatty liver.

Q. 6) Is there any association between alcohol consumption and DILI?

Alcohol and DILI is a double-edged sword. Patients with regular alcohol intake are at increased risk of DILI. Also, patients who have DILI, are at an increased risk of alcohol related liver disease, if they continue to consume alcohol, after an episode of DILI.

Q. 7) How a diagnosis of DILI is made?

A patient with DILI may present to a physician with complaints of anorexia, nausea, vomiting, jaundice, or asymptomatic derangement of liver function tests. DILI is a diagnosis of exclusion, and it is most important to rule out other causes of liver dysfunction before making a diagnosis of DILI. Your clinician may advise you to get yourself tested for hepatitis B, Hepatitis C, HIV, Hepatitis A and E and may ask for an ultrasound abdomen. Based on clinical suspicion, the physician may also want to rule out Wilsons’s disease or autoimmune hepatitis as a cause of LFT derangement. Once other etiologies have been ruled out, the abnormalities may be attributed to DILI. In a few patients, a liver biopsy may be needed to establish a diagnosis of DILI.

Q. 8) What is the management of DILI?

The first and most important step in the management of DILI is stopping the culprit drug. If a patient is on multiple medications, the treating doctor will identify the likely drug which is causing the LFT abnormalities and stop it. The doctor may then prescribe some medicines to support liver function which may help in a faster recovery. It is important to understand that there are no magic remedies for DILI and the practice of taking CAM to prevent/improve DILI is detrimental. It is also important to identify and rule out the presence of an underlying chronic liver disease. A group of carefully selected patients with DILI may need to be treated with a short course of steroids under the care of a qualified physician. Patients who present with ALF or ACLF may not benefit by medical management alone and ultimately may need liver transplant.